Using Niacin To Foil Drug-Screening Tests? Don’t. Bad Medical Juju Follows


Taking excessive doses of niacin (vitamin B3) in an attempt to defeat drug screening tests could send you to the hospital. Or worse. Researchers from The Children’s Hospital of Philadelphia and The University of Pennsylvania reported that two adults and two adolescents suffered toxic side effects from taking large amounts of niacin. Both adults suffered skin irritation. Both adolescents suffered potentially life-threatening reactions, including liver toxicity and hypoglycemia (low blood sugar), along with nausea, vomiting and dizziness. One teen also had disrupted heart rhythms. All four recovered after treatment in emergency rooms. The report appeared online in the Annals of Emergency Medicine.–Julia Whitty

FACT:

Mother Jones was founded as a nonprofit in 1976 because we knew corporations and the wealthy wouldn't fund the type of hard-hitting journalism we set out to do.

Today, reader support makes up about two-thirds of our budget, allows us to dig deep on stories that matter, and lets us keep our reporting free for everyone. If you value what you get from Mother Jones, please join us with a tax-deductible donation today so we can keep on doing the type of journalism 2019 demands.

We Recommend

Latest

Sign up for our newsletters

Subscribe and we'll send Mother Jones straight to your inbox.

Get our award-winning magazine

Save big on a full year of investigations, ideas, and insights.

Subscribe

Support our journalism

Help Mother Jones' reporters dig deep with a tax-deductible donation.

Donate